Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have toasted skin syndrome. Have chronic pain. On fentanyl patch and norco. Would adding vitamins help?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I have erythema ab igne, aka toasted skin syndrome. How do I treat it aside from getting rid of my heating pad (his name is kermit)? I have discontinues the use of the heating pad but the lesions are extensive. Aside from using a lotion containing XXXXXXX butter, frankicense and myrrhh which seemed to help before, I don't know what else to use. I have chronic pain and am on the fentanyl patch 75mcg/hr for the pain, as well as norco 10/325 i tab qid. I take bipolar meds (my biolar is stable) and thyroid meds. Would added protein help to heal the wounds (my albumin runs low due to the lymhangiectasia)? Would adding vitamins help? I am obese. Would losing weight help my skin? I have a scar theat extends from my pubis to my ribs. How can I reduce the keloiding and peeling of dead skin from the top of the scar? Is there anything else I can do to relieve the pian beside the heating pad and the medication and the low fat diet?

The condition I take the pain medicine for is called mesenterointestinal lymmphangiectasia. My villi in my intestine get clogged by fat, sell up and explode at the microscopic level. Some of the intetinal villi swell so much they beome the size of small fingers. The lymhatics of my mesentery are also congested, and my ct scans always show extensive inflammmation of the left mesentery. I have been managing on a lower than 30g per day of fat diet, with 130g of daily protein. Lately I have had add spironolactone to decrease the anasarca and edema I have been getting from hypoalbuminemia. I have a disended abdomen most of the time, and the heating pad had been very helpful for dealing eith the pain. I don't know what i will do about this, I don't wan to go back on a g-tube feedind of vivonex (an elemental formula with no fat) or back on TPN (central lines are a real drag). Any ideas you have would be welcome
Posted Thu, 12 Sep 2013 in Skin Hair and Nails
Answered by Dr. Shoaib Khan 6 hours later
Brief Answer:
Vitamin A for TSS; consider surgery for MIL

Detailed Answer:
Hello ma'am and welcome.

We are happy to have you here at XXXXXXX

I shall try to address each of your queries separately, in order to clear all your doubts, after which you may write back to and ask me further clarifications or new queries.

Starting with the treatment options for toasted skin syndrome (TSS) other than the creams; toasted skin syndrome is usually simple and depends completely on the duration of exposure, extent of skin involved and severity. Mild cases require no treatment at all and usually resolve without any treatment with the simple process of healing. Other cases respond best to vitamin A containing creams (which improve healing), especially those containing tretinoin and another component that is considered an anti-scarring agent called 5-fluorouracil. These components are available in combination; you can discuss the same with your doctor.

Protein would help, but only mildly. But in your case a high protein diet would either way be advised due to your diagnosis of mesenterointestinal lymphangiectasia. A low-fat diet would also be essential here, although it would not help in the healing of your TSS.

Vitamins are what is best, and as I have mentioned above, vitamin A would be the best in such a scenario. Also, please make sure that exposure to the source of heat is completely removed.

Peeling is a natural process for removal of dead skin and tissue, and it is thus best not to try to avoid or stop this. I am sure this will reduce and disappear once the wound heals.

It appears as though almost all remedies and treatment options for the mesenterointestinal lymphangiectasia have been tried except for surgery. Surgery has found to provide long-term and at times even complete relief from this condition. Options include:
-Local resection of the affected region
-If a fistula is present, removal of the fistula reduces protein loss

I would also recommend the addition of anti-diarrheal medication to your treatment regimen to reduce the fluid and protein loss.

I hope this information is what you were looking for. Please write back to me if I have left any queries unanswered or if you have any further clarifications.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Have toasted skin syndrome. Have chronic pain. On fentanyl patch and norco. Would adding vitamins help? 47 minutes later
Isn't 5-fu used to treat cancer? or am I mistaken? is tretinoin related to retinoic acid found in beauty creams? I am on public aid due to bipolar disorder, will it cover these things?

My doctor seems to be totally ignorant about tss even though I toldher how i got the burns. should I go to a dermatologist?
Answered by Dr. Shoaib Khan 6 minutes later
Brief Answer:
5-FU is anti-scarring; yes it is; should cover

Detailed Answer:
Hello once again ma'am.

You are absolutely right when you say that 5-FU is used to treat cancer. But it also has anti-scarring properties and is especially advised in patients with burns, TSS, etc; as it prevents the formation of scar tissue and in turn helps in the growth of normal/natural skin.

Yes ma'am, tretinoin is the topical form of retinoic acid which helps in rejuvenation of skin, especially helpful in your case.

Both tretinoin and 5-FU should be easily available in the form of topical applications. I am sure this will be available.

Yes ma'am, you should be visiting a dermatologist. I thought you already were consulting one, please schedule an appointment with one ma'am.

Hope this helps ma'am. Wishing you a speedy recovery.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Have toasted skin syndrome. Have chronic pain. On fentanyl patch and norco. Would adding vitamins help? 23 minutes later
What else can I do for my pain besides medication, since I can't use the heating pad anymore? I already use distraction, meditation and prayer, deep breathing and relaxation exercises. I would take up exercise, but the pain doesn't allow it. I use a focus point, and try to do that as a method, I cuddle with my cat, I go on the computer or try and watch tv.

Is there anything else I can do? I have tried biofeedback and tens.
Answered by Dr. Shoaib Khan 10 minutes later
Brief Answer:
Unfortunately limited options

Detailed Answer:
Hello ma'am.

Unfortunately the fentanyl patch 75 mcg/hr and norco 10/325 qid are quite a lot already, and I would not recommend the use of more medications. Which is why relaxation techniques and counseling is also advised to MIL patients, who are taught how to live with the pain and also help to suppress with psychologically.

I am sorry I cannot help you much on this, as all that is there to do, is already being done for you. I hope and pray you do not have to tolerate this pain any longer and you go on to live a symptom-free healthy life.

God bless.
Above answer was peer-reviewed by
Follow-up: Have toasted skin syndrome. Have chronic pain. On fentanyl patch and norco. Would adding vitamins help? 15 minutes later
Thank you kindly Dr. XXXXXXX you have been very helpful.
Answered by Dr. Shoaib Khan 2 minutes later
Brief Answer:
Always welcome

Detailed Answer:
Hello ma'am.

I am only here to help. I shall be available anytime for any further clarifications, please do not hesitate to write to me, no matter what time, day or year.

You can send in your queries to me directly at: WWW.WWWW.WW
Wishing you a speedy recovery and a healthy life thereafter.

God bless you with his abundance.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor